Nebraska, 2008

Hail in Nebraska, October 21, 2008

October 21, 2008 · NWS LBF · 3 events in 2 counties and zones

Isolated thunderstorms developing ahead of a very strong cold front produced hail across western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developing ahead of a very strong cold front produced hail across western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 21, 1:10 PM MST, 47 minutes earlier.

Area forecast discussion, Oct 21, 1:10 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT TUE OCT 21 2008

.DISCUSSION...
...POTENTIALLY CATASTROPHIC WINTER STORM CONTINUES TO DEVELOP
ACROSS CNTL NEB...

A LONG DURATION WINTER STORM CONTINUES TO BE ADVERTISED BY THE GFS...
GEM AND NOGAPS. THE 12Z NGM HAS COME INTO ALIGNMENT WITH THE OTHER
MODELS. ONLY THE NAM12 REMAINS THE OUTLIER IN THIS UNFOLDING
WEATHER EVENT. THE STORM IS EXPECTED TO LAST OVER 24 HR IN SOME
AREAS.

WINDS...ALL MODELS INCLUDING THE NAM INDICATE A 24 HR PERIOD
OF 850MB WINDS OF 45 TO 55 KT WHICH TRANSLATES TO 30 TO 45 MPH SFC
WINDS WITH GUSTS TO 60 MPH. THIS IS CONSISTENT WITH LOCAL STUDIES
OF HISTORICAL STORMS HOWEVER GUSTS TO 75 MPH HAVE OCCURRED IN THESE
PAST EVENTS. A HIGH WIND WARNING HAS BEEN HOISTED TONIGHT AND
WEDNESDAY FOR PARTS OF WRN NEB THAT ARE NOT IN THE WINTER STORM
WATCH. A WIND ADVISORY IS IN EFFECT FOR MOST OF NCNTL AND WRN NEB
TONIGHT. THE WINTER STORM WATCH HAS BEEN CANCELLED FOR WRN CHERRY AND
ARTHUR COUNTY AS THE LATEST SOLNS SUGGEST A SLIGHTLY MORE ERN TRACK
FOR ACCUMULATING SNOWFALL. ALL MODELS EXCEPT FOR THE NAM12 INDICATE
THE SFC LOW WILL MAKE A LOOP ACROSS KS AND SERN NEB WEDS AFTN AND
WEDS NIGHT BEFORE EXITING THE CNTL PLAINS THURSDAY MORNING. THE
MODELS HAVE TRENDED TOWARD THE SLOWER ECMWF SO THE STRONG WINDS
SHOULD CONTINUE INTO THURSDAY MORNING AND THEN DECREASE MARKEDLY
AFTER NOON THURSDAY. THUS HIGH WINDS WILL DEVELOP TONIGHT ACROSS THE
SRN PANHANDLE AND SPREAD EAST DURING THE DAY WEDNESDAY AND CONTINUE
STRONG WEDS NIGHT THROUGH THURSDAY MORNING. THE OFFICIAL FCST CALLS
FOR SUSTAINED WINDS OF 30 TO 45 MPH AND GUSTS TO 60 MPH. THIS IS
BELOW THE FWC GUIDANCE BUT STRONGER THAN THE MET AND MAV GUIDANCE.

QPF AND SNOWFALL...THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH 1 TO
PERHAPS 3 INCHES OF QPF CENTERED OVER CNTL NEB. THIS IS A SLIGHT
SHIFT TO THE EAST AND SOUTH OVER THE MODEL DATA FROM MONDAY. FULLY
HALF OR MORE OF THIS SHOULD FALL AS RAIN BEFORE CHANGE OVER TO SNOW
LATE TONIGHT AND WEDNESDAY. THE GFS ICONS AND BUFFER SNDGS SHOW A
SLOW TRANSITION FROM WEST TO EAST TONIGHT AND WEDNESDAY AND THE
H850 TEMPERATURES OF THE UKMET...NAM12...GFS AND ECMWF ARE -1.5 TO
-2.25C AT 00Z THURSDAY. IF THE PBL COOLS SLOWLY AS INDICATED IN THE
GFS...WHICH IS THE COOLEST OF THE 4 MODELS...THEN THE TRANSITION
WILL BE SLOW. KNOWING THAT OCTOBER STORMS ARE NOTORIOUSLY DIFFICULT
TO FCST A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT THROUGH
THURSDAY. IF STRONG DYNAMIC COOLING DEVELOPS WEDNESDAY MORNING OR
AFTN THEN THE CHANGEOVER COULD BE ABRUPT BUT THIS IS VERY DIFFICULT
TO FCST USING MODEL DATA AND IT IS BEST TO WAIT FOR OBSERVED DATA.
NONE OF THE GUIDANCE INDICATES COMPLETE CHANGEOVER TO SNOW WEDNESDAY.
IT IS LIKELY THAT PARTS OF THE WINTER STORM WATCH WILL BE UPGRADED TO
A WARNING WITH THE NEXT FCST RELEASE AT 4 AM CDT. BY EARLY WEDNESDAY
MORNING WE SHOULD HAVE A BETTER FEEL FOR THE DYNAMIC COOLING EFFECTS
OF THE STORM.

THE OFFICIAL SNOWFALL FCST FOLLOWS THE GFS AND IS CLOSE TO THE HPC
FCST. 6 TO 11 INCHES OF SNOW IS LIKELY ALONG AND EAST OF A LINE FROM
KIML...KLBF...KTIF TO KONL. THE HIGH WINDS AND HEAVY SNOW COULD TAKE
DOWN POWER LINES AND POLES JUST WEST OF THE RAIN-SNOW LINE WHICH
COULD SET UP SOMEWHERE FROM STOCKVILLE NORTH NORTHEAST THROUGH
ONEILL OR CHAMBERS...PERHAPS FARTHER EAST.

FCST LOW TEMPERATURES WEDNESDAY AND THURSDAY MORNING USE BLENDED
GUIDANCE WHILE THE FCST HIGHS USE BLENDED MODEL DATA FROM THE VERY
COOL GFS AND VERY WARM NAM12. MAX TEMPS IN ALL OF THE GUIDANCE WERE
TOO WARM GIVEN THE 540DM H10-5 THICKNESS FCST BY ALL MODELS
WEDNESDAY. THIS WE LOOK FOR A RAIN SNOW MIX MOST AREAS WEDNESDAY
CHANGING TO ALL SNOW WEDNESDAY NIGHT. IF MODERATE TO HEAVY SNOW
DEVELOPS WEDNESDAY NIGHT...BLIZZARD CONDITIONS ARE NEARLY CERTAIN.

FRIDAY THROUGH TUESDAY...NO MAJOR WEATHER SYSTEMS ARE EXPECTED
DURING THIS TIME FRAME. THE OFFICIAL FCST USES THE HPC FCST WHICH
SUGGESTS NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES AND DRY WEATHER
CONSISTENT WITH NW FLOW ALOFT AND PACIFIC HIGH PRESSURE.

&&

.AVIATION...
AN INTENSE UPR LVL DISTURBANCE WILL MOVE OUT ACROSS THE PLAINS
DURING THE NEXT 24 HRS. A COOL BUT VERY MOIST LOW LVL AIRMASS WILL
CONTINUE MOVING NORTH TODAY...WITH LOW CEILINGS IN THE IFR TO LIFR
RANGE PERSISTING THROUGH TONIGHT. THE ATMOSPHERE IS ALSO EXPECTED TO
DESTABILIZE OVER THE EASTERN PANHANDLE AND SOUTHWESTERN NEB THIS
AFTERNOON...WITH THUNDERSTORMS LIKELY DEVELOPING ALONG A
SOUTHEASTWARD MOVING COLD FRONT BY 00Z WEDNESDAY. THESE STORMS WILL
AFFECT THE KLBF TERMINAL NEAR OR SHORTLY AFTER SUNSET...WITH SHOWERS
LIKELY DEVELOPING AT THE KVTN TERMINAL DURING THE SAME TIME FRAME.
AFTER THE COLD FRONT PASSES THROUGH THE REGION...STRONG NORTHWEST
WINDS SUSTAINED AT 20-25 KT WITH GUSTS UP TO 35-40 KT CAN BE
EXPECTED...AND WILL PERSIST THROUGHOUT WEDNESDAY /WITH SOME
ADDITIONAL STRENGTHENING POSSIBLE/.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH LATE TONIGHT
THROUGH THURSDAY ZONES 005>010-024>029-035>038-057>059-069>071...
HIGH WIND WARNING TONIGHT AND WEDNESDAY ZONES 022-023-056...WIND
ADVISORY TONIGHT AND WEDNESDAY ZONES 004-094...WIND ADVISORY TONIGHT
ZONES 005-006-008>010-024>028-036>038-059-070-071.

&&

CDC/JG
Hazardous weather outlook, Oct 21, 1:48 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT TUE OCT 21 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-222100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT TUE OCT 21 2008 /248 PM MDT TUE OCT 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT...COMBINED WITH A POTENT UPPER LEVEL
DISTURBANCE WILL RESULT IN THUNDERSTORM DEVELOPMENT THIS EVENING
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THUNDERSTORMS THAT DO
DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE WEST OF A STOCKVILLE
TO HYANNIS LINE. LARGE HAIL UP TO THE SIZE OF QUARTERS...AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ACROSS THE REST OF
WESTERN AND NORTH CENTRAL NEBRASKA...THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS...BUT SMALL HAIL AND GUSTY WINDS WILL
STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A POTENT WINTER STORM APPEARS LIKELY WEDNESDAY AND THURSDAY
ACROSS THE OUTLOOK AREA. A WINTER STORM WATCH HAS BEEN ISSUED FOR
LOCATIONS EAST OF THE NEBRASKA PANHANDLE...WHERE HEAVY SNOW
ACCUMULATIONS OF UP TO ONE FOOT...AND VERY STRONG WIND GUSTS OF 60
MPH...WILL COMBINE TO CREATE VERY HAZARDOUS CONDITIONS. TRAVEL MAY
BECOME NEARLY IMPOSSIBLE...ESPECIALLY ALONG AND EAST OF HIGHWAY 83
WEDNESDAY NIGHT.

THE COMBINATION OF HEAVY WET SNOW AND STRONG WINDS MAY LEAD TO POWER
OUTAGES AND TREE DAMAGE AS WELL. CONDITIONS MAY BECOME HAZARDOUS
TO LIVESTOCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST NEBRASKA THIS
EVENING.

IN ADDITION...COOPERATIVE OBSERVERS ARE ENCOURAGED TO
PHONE IN PRECIPITATION AND SNOW FALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN NORTH PLATTE ON WEDNESDAY AND THURSDAY.

PERSONS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA SHOULD CLOSELY
MONITOR THE LATEST FORECASTS AND STATEMENTS PERTAINING TO THE
APPROACHING WINTER STORM SYSTEM.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR/GARNER

The radar

The North Platte radar (KLNX), 115 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Arthur

When
October 21, 1:57 PM MST
Where
Arthur County, 8.43 mi SW of Arthur
Measured
0.75 in hail
Reported by
Public
Coordinates
41.480, -101.810

Hail, Keith

When
October 21, 2:25 PM MST
Where
Keith County, 11.76 mi N of Keystone
Measured
0.75 in hail
Reported by
Public
Coordinates
41.390, -101.590

Hail, Keith

When
October 21, 2:30 PM MST
Where
Keith County, 8.44 mi NE of Keystone
Measured
0.75 in hail
Reported by
Public
Coordinates
41.310, -101.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 134383, 134384, 134385.